Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 39, NWS Riverton, WY

September 5, 2002Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Sep 5, 2002, 2:06 PM MDT for Fremont County, Wyoming. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 5, 2002, 2:06 PM MDT (20:06 UTC)
Expired
Sep 5, 2002, 3:00 PM MDT
In force
54 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 2:23 PM MDTThunderstorm Wind 50 M(Riw)Riverton Rgnl A, WY
Sep 5, 3:05 PM MDTThunderstorm Wind 52 EShoshoni, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3103 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS55 KRIW 052006
SVRRIW
WYC013-052100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
206 PM MDT THU SEP 5 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 300 PM MDT

* AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF HUDSON...OR ABOUT 7 MILES NORTH
  OF LANDER...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF HUDSON AROUND 205 PM MDT
  NEAR ARAPAHOE AROUND 210 PM MDT
  NEAR RIVERTON AROUND 215 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4318 10921 4262 10846 4294 10795 4320 10813
          4334 10869

SKRBAC

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:35 PM MDT, 31 minutes earlier.

Area forecast discussion, Sep 5, 1:35 PM MDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
135 PM MDT THU SEP 5 2002

FORECAST STILL ON TRACK AS MOISTURE FROM THE REMNANTS OF HURRICANE
HERNAN ARE BEING DRAWN NORTHWARD THROUGH SOUTHERN CALIFORNIA AND AS
FAR NORTH AS EXTREME SOUTHERN UTAH. AT LEAST THATS THE EXTENT OF
THE DEEP LAYERED MOISTURE. THE LEADING EDGE OF THE MID AND UPPER
LEVEL MOISTURE IS ALREADY SPREADING INTO SOUTHWESTERN WYOMING. GOES
PW SOUNDER SHOWS 1.5 INCH PLUME HAS MOVED NORTHWARD INTO SOUTHERN
NEVADA ALREADY WHICH IS ABOUT A HALF INCH MORE THAN THE MODELS WERE
FORECASTING. PLUME SEEMS TO BE AIMED RIGHT AT US AND SEE NO REASON
TO CHANGE THE FORECAST MUCH. IT APPEARS A WEAK DISTURBANCE OVER
SOUTHERN NEVADA OR SOUTHWEST UTAH WILL LIFT NORTH ACROSS OUR WESTERN
ZONES OVERNIGHT KEEPING THE THREAT OF STORMS. IDEA OF SCATTERED FOR
OUR WESTERN ZONES STILL LOOKS GOOD WITH WIND RIVER BASIN ON EDGE OF
THIS SYSTEM.

PLUME BECOMES BETTER ENTRENCHED OVER THE WEST ON FRIDAY WITH FIRST OF
SPEED MAXES ROTATING ACROSS THE AREA. PLUME GRADUALLY SHIFTS EASTWARD
FRIDAY NIGHT AND SATURDAY WITH WIDESPREAD RAIN DEVELOPING ACROSS
CENTRAL WYOMING. FRONTAL BOUNDARY SAGGING SOUTH OUT OF MONTANA SHOULD
ALSO BE A FOCUS FOR POTENTIALLY HEAVY RAIN SATURDAY AND SUNDAY.
GENERALLY FOLLOWED THE AVN AGAIN TODAY WITH WHAT I BELIEVE IS A
BETTER DEPICTION OF BOTH THE CURRENT AND FUTURE MOISTURE PLUME. IN
ADDITION TO THE PLUME...A SERIES OF SPEED MAXES SHOULD PROVIDE
PERIODS OF ENHANCED RIGHT ENTRANCE REGION DYNAMICS DURING THIS ENTIRE
EPISODE. IT APPEARS THIS PLUME WILL CAMP OUT OVER OUR AREA THROUGH AT
LEAST SUNDAY BEFORE UPPER LOW LIFTS NORTHEAST ACROSS OUR AREA ON
MONDAY. ONE DAY OF POTENTIALLY MORE SERIOUS CONVECTION POSSIBLE AS
UPPER LOW PASSES BY...FOLLOWED BY GRADUAL CLEARING MONDAY NIGHT OR
TUESDAY. MID CREW ADDED IN SOME WRAPAROUND PRECIPITATION FOR TUESDAY
MORNING BUT BASED ON CURRENT AVN TIMING THIS MAY BE GONE BY THEN.
WILL NOT FLIP FLOP BUT LET MID CREW EXAMINE THIS ONE MORE TIME. AM
STILL COUNTING ON SHORTWAVE RIDGING WEDNESDAY AND THURSDAY FOR SLOW
WARMUP AND DRY CONDITIONS. A SPECIAL WEATHER STATEMENT WILL BE
ISSUED WITH THE AFTERNOON PACKAGE CONCERNING THE DRASTIC CHANGE TO
WETTER AND COOLER WEATHER.

.RIW...NONE.

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:51 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.